AUDIENCE: Health Professional, Neurology, Patient
ISSUE: FDA is warning the public that the anti-seizure medication Potiga (Ezogabine) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes are reversible. FDA is working with the manufacturer to gather and evaluate all available information to better understand these events. FDA will update the public when more information is available.
BACKGROUND: Potiga is approved as adjunctive (added on to other anti-seizure medications) treatment of partial-onset seizures in adult patients 18 years and older. The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.
RECOMMENDATION: All patients taking Potiga should have a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms (FA), ocular coherence tomography (OCT), perimetry, and electroretinograms (ERG). Patients who are taking Potiga and develop any changes in your vision or any discoloration of your skin, including of your lips and nail beds should contact their health care professional right away. Patients should not stop taking Potiga without talking to their health care professional. Stopping such treatment suddenly can cause serious and life-threatening medical problems such as recurrence of seizures.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety
Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178